A drug allergy is the abnormal reaction of your immune system to a medication. Any medication — over-the-counter, prescription or herbal — is capable of inducing a drug allergy. However, a drug allergy is more likely with certain medications.
The most common signs and symptoms of drug allergy are hives, rash or fever. A drug allergy may cause serious reactions, including a life-threatening condition that affects multiple body systems (anaphylaxis).
A drug allergy is not the same as a drug side effect, a known possible reaction listed on a drug label. A drug allergy is also different from drug toxicity caused by an overdose of medication.
Signs and symptoms of a serious drug allergy often occur within an hour after taking a drug. Other reactions, particularly rashes, can occur hours, days or weeks later.
Drug allergy signs and symptoms may include:
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Anaphylaxis is a rare, life-threatening reaction to a drug allergy that causes the widespread dysfunction of body systems. Signs and symptoms of anaphylaxis include:
- Tightening of the airways and throat, causing trouble breathing
- Nausea or abdominal cramps
- Vomiting or diarrhea
- Dizziness or lightheadedness
- Weak, rapid pulse
- Drop in blood pressure
- Loss of consciousness
Other conditions resulting from drug allergy
Less common drug allergy reactions occur days or weeks after exposure to a drug and may persist for some time after you stop taking the drug. These conditions include:
- Serum sickness, which may cause fever, joint pain, rash, swelling and nausea
- Drug-induced anemia, a reduction in red blood cells, which can cause fatigue, irregular heartbeats, shortness of breath and other symptoms
- Drug rash with eosinophilia and systemic symptoms (DRESS), which results in rash, high white blood cell count, general swelling, swollen lymph nodes and recurrence of dormant hepatitis infection
- Inflammation in the kidneys (nephritis), which can cause fever, blood in the urine, general swelling, confusion and other symptoms
When to see a doctor
Call 911 or emergency medical help if you experience signs of a severe reaction or suspected anaphylaxis after taking a medication.
If you have milder symptoms of a drug allergy, see your doctor as soon as possible.
A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance, such as a virus or bacterium. Once your immune system detects a drug as a harmful substance, it will develop an antibody specific to that drug. This can happen the first time you take a drug, but sometimes an allergy doesn't develop until there have been repeated exposures.
The next time you take the drug, these specific antibodies flag the drug and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
You may not be aware of your first exposure to a drug, however. Some evidence suggests that trace amounts of a drug in the food supply, such as an antibiotic, may be sufficient for the immune system to create an antibody to it.
Some allergic reactions may result from a somewhat different process. Researchers believe that some drugs can bind directly to a certain type of immune system white blood cell called a T cell. This event sets in motion the release of chemicals that can cause an allergic reaction the first time you take the drug.
Drugs commonly linked to allergies
Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies. These include:
- Antibiotics, such as penicillin
- Pain-relievers, such as aspirin, ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve)
- Chemotherapy drugs for treating cancer
- Medications for autoimmune diseases, such as rheumatoid arthritis
Nonallergic drug reactions
Sometimes a reaction to a drug can produce signs and symptoms virtually the same as those of a drug allergy, but a drug reaction isn't triggered by immune system activity. This condition is called a nonallergic hypersensitivity reaction or pseudoallergic drug reaction.
Drugs that are more commonly associated with this condition include:
- Dyes used in imaging tests (radiocontrast media)
- Opiates for treating pain
- Local anesthetics
While anyone can have an allergic reaction to a drug, a few factors can increase your risk. These include:
- A history of other allergies, such as food allergy or hay fever
- A personal or family history of drug allergy
- Increased exposure to a drug, because of high doses, repetitive use or prolonged use
- Certain illnesses commonly associated with allergic drug reactions, such as infection with HIV or the Epstein-Barr virus
If you have a drug allergy, the best prevention is to avoid the problem drug. Steps you can take to protect yourself include the following:
- Inform health care workers. Be sure that your drug allergy is clearly identified in your medical records. Inform other health care providers, such as your dentist or any medical specialist.
- Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency.
The Mayo Clinic experience and patient stories
Our patients tell us that the quality of their interactions, our attention to detail and the efficiency of their visits mean health care like they've never experienced. See the stories of satisfied Mayo Clinic patients.
Dec. 16, 2017